ISSN 1941-5923

Logo



Hyponatremia following administration of losartan, an angiotensin II receptor blocker, in a patient with isolated ACTH deficiency

Naoki Hiroi, Aya Yoshihara, Mariko Sue, Takamasa Ichijo, Ryo Iga, Rika Shigemitsu, Natsumi Masai, Gen Yoshino

Am J Case Rep 2009; 10:141-144

ID: 878192

Published: 2009-09-25


Background: Hyperpotassemia is a common side effect of inhibitors of the renin–angiotensin–aldosterone system, however hyponatremia is rarely seen. Herein, we report on the fi rst case of hyponatremia attributable to angiotensin II receptor blocker (ARB) therapy with isolated ACTH defi ciency.
Case Report: A 68-year-old man with vertigo, nausea, loss of appetite and weight loss presented to our hospital because of hyponatremia after administration of 25 mg losartan daily for 2 weeks. Three weeks after withdrawal of losartan, serum Na concentrations improved. An endocrinological examination showed low plasma adrenocorticotropic hormone (ACTH) and cortisol concentrations (11.1 pg/mL and 1.4 μg/mL, respectively), as well as low levels of urinary free cortisol. Plasma levels of ACTH and cortisol did not increase after the administration of corticotropin-releasing hormone and a blunted cortisol response was observed to rapid ACTH stimulation. There were no other abnormalities in pituitary hormones. On the basis of these results, diagnoses of chronic adrenal insufficiency due to isolated ACTH defi ciency and hyponatremia caused by losartan were made.
Conclusions: Although ARBs are useful antihypertensive drugs, their administration may cause both hyperpotassemia and hyponatremia.

Keywords: Hyponatremia, Angiotensin II receptor 1 blockers, isolated ACTH deficiency



Back